Please use this identifier to cite or link to this item: http://hdl.handle.net/2445/64967
Title: Immigrant occupational mobility: Longitudinal evidence from Spain
Author: Simón Pérez, Hipólito J.
Ramos Lobo, Raúl
Sanromà, Esteve
Keywords: Mobilitat laboral
Política d'emigració i immigració
Immigrants
Geografia humana
Occupational mobility
Emigration and immigration policy
Immigrants
Human geography
Issue Date: May-2014
Publisher: Springer Verlag
Abstract: This article examines the occupational mobility of immigrants between their countries of origin and Spain on the basis of one of the few surveys available internationally with longitudinal information on immigrant employment in home and host countries. The evidence shows that the occupational status of immigrants in the Spanish labour market is, in general, substantially worse than in their countries of origin. The severe loss of occupational status experienced by immigrants is explained by the combined effect of the intense initial downgrading they experience when entering the Spanish labour market and their very slow occupational progress during their stay in Spain. These findings are more in line with the segmented assimilation theory, which suggests a limited or blocked immigrant occupational mobility, than with the assimilation theory, which predicts a U-shaped evolution in the occupational status of immigrants between their home and host countries. As a result, the Spanish case contrasts sharply with previous evidence for other advanced countries, which tends to support the assimilation perspective. Finally, the empirical evidence suggests that one of the elements impeding the occupational mobility of immigrants in Spain is the significant size of the secondary segment of the labour market, which restricts immigrants' opportunities mainly to low-status occupations.
Note: Versió postprint del document publicat a: dx.doi.org/10.1007/s10680-014-9313-1
It is part of: European Journal of Population, 2014, vol. 30, num. 2, p. 223-255
Related resource: http://dx.doi.org/10.1007/s10680-014-9313-1
URI: http://hdl.handle.net/2445/64967
ISSN: 0168-6577
Appears in Collections:Articles publicats en revistes (Econometria, Estadística i Economia Aplicada)

Files in This Item:
File Description SizeFormat 
632788.pdf310.68 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.